Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 150, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 13, 2013, 2:34 AM EDT for McKean County, Warren County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2013, 2:34 AM EDT (06:34 UTC)
- Expired
- Aug 13, 2013, 3:30 AM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:14 AM EDT, 20 minutes earlier.
Area forecast discussion, Aug 13, 2:14 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 214 AM EDT TUE AUG 13 2013 .SYNOPSIS... PARTLY SUNNY...WARM...AND INCREASINGLY HUMID AIR WILL COVER MUCH OF THE REGION TONIGHT. ADDITIONAL SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN HALF OF THE STATE OVERNIGHT AHEAD OF AN APPROACHING STRONG COLD FRONT. THE FRONT WILL PUSH THROUGH THE STATE ON TUESDAY. IN THE WAKE OF THE COLD FRONT A LARGE AREA OF CANADIAN HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE STATE. THIS HIGH WILL BRING SEVERAL PLEASANT BUT RELATIVELY COOL DAYS AND NIGHTS. THE ASSOCIATED DEEP TROUGH AND COOL AIR ALOFT WILL MODIFY AND WEAKEN FRIDAY AND INTO THE COMING WEEKEND. TEMPERATURES SHOULD TREND BACK TOWARD NORMAL FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... INCREASING DEEP LAYER MOISTURE AHEAD OF A RAPIDLY APPROACHING ELONGATED SHORTWAVE CENTERED OVER INDIANA AND OHIO WHICH EXTENDS INTO SOUTHWEST PA. INCREASING LIFT AND MOISTURE CONVERGENCE ASSOCIATED WITH THE APPROACHING SHORTWAVE WILL INCREASE SHOWERS AFTER MIDNIGHT OVER MY CWA...WITH ISOLATED THUNDER POSSIBLE OVERNIGHT. BEST CONVERGENCE EVENTUALLY REACHES THE SOUTH CENTRAL AND SOUTHEASTERN COUNTIES BY 12Z TUE...WITH ANOMALOUS PLUME OF MOISTURE COVERING MY FAR SOUTHEAST COUNTIES AT THAT TIME. PW IN EXCESS OF 2.0" *MAY* BRING SOME BRIEF DOWNPOURS TO THE LOWER SUSQ EARLY TUESDAY...BUT IT APPEARS MORE LIKELY THAT THE HEAVIEST RAIN WILL SKIRT EAST OF MY AREA AND IMPACT THE PIEDMONT OF SOUTHEAST PA AND NJ. LOW TEMPS WILL BE ON THE MILD SIDE AHEAD OF THE CFRONT...AND IN THE U50S TO LOWER 60S ACROSS THE MTNS...WITH MID TO UPPER 60S ACROSS THE CENTRAL AND SE VALLEYS. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/... A STRONG COLD FRONT WILL PUSH THROUGH THE REGION DURING THE MORNING TO EARLY AFTERNOON HOURS. TIMING OF THE FRONT AND DEPARTING UPPER LEVEL FORCING TO OUR NORTHEAST SHOULD LIMIT THE THREAT FOR SIGNIFICANT/DEEP CONVECTION IN MOST PLACES...EXCEPT FOR PERHAPS ONE OR TWO STRONG TSRA ACROSS OUR FAR EAST AFTER 16Z RIGHT NEAR THE CFRONT. PLENTY OF LOW CLOUDS SHOULD FORM THEN LINGER IN THE COOLER/MOIST UPSLOPE FLOW IN THE WAKE OF THE FRONT ACROSS THE ALLEGHENY PLATEAU /KJST TO KBFD/...KEEPING TEMPS IN THE U60S TO LOWER 70S. BKN...LAYERED CU AND ALTO CU WILL OCCUR ELSEWHERE WITH SCATTERED TO NUMEROUS SHOWERS FOR SEVERAL HOURS ALONG AND IN ADVANCE OF THE FRONT. HIGHS WILL BE BETWEEN 75-80F THROUGHOUT THE CENTRAL AND SOUTHERN VALLEYS. ADDITIONAL RAINFALL AMOUNTS TUESDAY WILL LIKELY AVERAGE UNDER 0.25 INCH IN MOST PLACES...BUT LOCATIONS SEEING A TSRA ACROSS THE SUSQ VALLEY MAY SEE LOCALLY OVER 0.50 GIVEN THE NW EDGE OF 1.5-1.75 INCH PWATS SLIDING ACROSS THE AREA AHEAD OF THE FRONT DURING THE MORNING/MIDDAY HOURS. TUESDAY AFTERNOON WILL FEATURE A DRYING TREND WITH A 10-20 MPH WEST TO NW BREEZE AS A WELL-DEFINED DRY SLOT MOVES OVER THE REGION WITH PWATS STEADILY DECREASING /TO BELOW 0.75 INCH ACROSS THE NW MTNS/ THROUGH THE AFTERNOON AND EVENING HOURS. THE SOUTHERN...TAIL END OF A MID LEVEL THERMAL TROUGH WITH STEEP 850-500 MB LAPSE RATES WILL BRING A SEVERAL HOUR PERIOD OF CLOUDS AND A LOW CHC FOR SHOWERS ACROSS THE NRN TIER COUNTIES LATER TUESDAY NIGHT. RAINFALL AMOUNTS WILL BE LIGHT. OTHERWISE...LOOK FOR GENERALLY PARTLY CLOUDY CONDITIONS WITH A NORTHWEST BREEZE GRADUALLY DIMINISHING TO UNDER 7 KTS AFTER MIDNIGHT. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... OVERVIEW...THE LATEST ARRAY OF GUIDANCE SHOWS THE LARGE SCALE MEAN FLOW OVER THE CONUS TRENDING/TRANSITIONING TOWARD A MORE TYPICAL MID-AUGUST PATTERN WITH THE UPPER-LEVEL WESTERLIES SHIFTING NWD TO LATITUDES ALONG AND NORTH OF THE US-CANADIAN BORDER BY EARLY NEXT WEEK. THE PRONOUNCED/DEEP UPPER TROUGH GRIPPING THE NORTHEAST AND MID-ATLANTIC STATES EARLY IN THE PERIOD SHOULD WEAKEN WITH TIME...AS THE REMAINING NEGATIVE HEIGHT ANOMALY DRIFTS SWWD INTO THE LWR MS RVR VLY PER THE 12Z GEFS MEAN. AT THE SFC...A LARGE DOME OF HIGH PRESSURE /WITH ORIGINS OVER CENTRAL CANADA/ WILL SPREAD SEWD FROM THE UPPER PLAINS ACROSS THE GRT LKS/OH VLY AND TAKE UP RESIDENCE IN THE NEW ENGLAND AREA OVER THE WEEKEND. A WAVY SFC FRONT OVER THE SE STATES IS PROGGED TO LIFT BACK NWD TOWARD THE CAROLINA COAST/SRN MID-ATLC REGION BY SAT-MON. HIGHLIGHTS...DRY WX SHOULD PREVAIL THROUGH THE MAJORITY OF THE MEDIUM RANGE COURTESY OF HIGH PRES MIGRATING SLOWLY EWD FROM THE UPPER MIDWEST TO THE NEW ENGLAND STATES. PWATS STAY BELOW NORMAL THROUGH FRIDAY...RESULTING IN COMFORTABLE HUMIDITY AND COOL NIGHTTIME TEMPS WITH LOWS IN THE 40S/50S. SOME UPPER 30S REMAIN POSSIBLE OVER THE NRN TIER. CLEAR/CALM/COOL NIGHTS SHOULD ALSO LEAD TO PREDAWN AND EARLY MORNING FOG IN THE VALLEYS. DAYTIME HIGHS WILL AVERAGE NEAR TO BELOW NORMAL. A GRADUALLY MOISTENING EAST-SOUTHEAST LOW LEVEL FLOW FAVORS AN INCREASE IN SKY COVER AND LOW CHC FOR SHOWERS LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. THE 12Z GFS AND 00Z ECMWF HANDLE THE EAST COAST FRONTAL BOUNDARY REASONABLY WELL...WITH A CONSENSUS MULTI-MODEL/MOS/HPC SUPERBLEND SUPPORTING THE HIGHEST POPS AROUND 19 AUGUST. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... HAVE TWO AREAS OF CONCERN FOR STORMS. ONE TO THE NW...WITH THE STRONGER WIND FIELDS...AND ANOTHER ACROSS THE SOUTH...WITH HIGHER DEWPTS OVER MD AND VA. DID CUT DOWN ON LOWER CIGS FROM THE 04Z TAFS...GIVEN THAT THE STRONGEST STORMS MAY BE MAINLY TO THE N AND S OF CENTRAL PA. EARLIER DISCUSSION BELOW. WARM ADVECTION AND INCREASING DEEP LAYER MOISTURE AHEAD OF A STRONG COLD FRONT WILL BRING DETERIORATING CIGS AND VSBYS AFTER MIDNIGHT /05Z/ THROUGH THE EARLY MORNING HOURS TUESDAY. MVFR WITH POCKETS OF IFR WILL ACCOMPANY SCTD TO NUMEROUS SHOWERS AND ISOLATED TSRA /ESP IN THE NORTH AND WEST/. CIGS NEAR AND IN THE WAKE OF THE COLD FRONT WILL LIKELY DROP INTO THE LIFR RANGE FOR AT LEAST A FEW HOURS TUESDAY MORNING /FROM 10Z ON IN KBFD AND KJST/ AS THE COOL MOIST AIR IS LIFTED OVER THE WRN PENN MTNS. THE STRONG COLD FRONT WILL MOVE ACROSS THE REGION DURING THE MORNING AND EARLY AFTERNOON HOURS TUESDAY. EXPECT BANDS OF SHOWERS AND THUNDERSTORMS TO FORM. DYNAMICS LAG THE FRONT SOME...BUT STILL SOME CONCERN FOR BRIEF...STRONG WIND GUSTS WITH ANY STORMS...ESP ACROSS THE SUSQ RIVER VALLEY. NORTHWEST BREEZE OF 10-15 KTS SUSTAINED FOLLOWS THE CFRONT TUESDAY AFTERNOON AND EVENING BEFORE SUBSIDING A BIT TUESDAY NIGHT. WINDY ON WED...AS DEEPER/COLDER AIR WORKS SOUTHWARD. LOOKING AT DRY CONDITIONS AFT WED. OUTLOOK... WED-SAT...VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR PAZ033>036- 056>059-063>066. && SYNOPSIS...LAMBERT NEAR TERM...DEVOIR/LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...MARTIN/RXR
Hazardous weather outlook, Aug 13, 1:34 AM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 134 AM EDT TUE AUG 13 2013 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 140545- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 134 AM EDT TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THUNDERSTORMS MAY MAKE GUSTY WINDS OVER NORTHERN PENNSYLVANIA EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. PAZ033>036-056>059-063>066-140545- SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 134 AM EDT TUE AUG 13 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AFTER TUESDAY MORNING IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 13, 1:52 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 AM EDT TUE AUG 13 2013
PAZ004-005-130645-
MCKEAN PA-WARREN PA-
152 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN AND WESTERN
MCKEAN COUNTIES...
AT 147 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 23
MILES NORTH OF PANAMA TO 7 MILES NORTHWEST OF PANAMA TO CORRY TO 10
MILES SOUTHWEST OF HYDETOWN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL AFFECT COLUMBUS...SPRING CREEK...SUGAR GROVE...
YOUNGSVILLE...WARREN AND SCANDIA.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59...STATE ROAD 66.
LAT...LON 4200 7871 4163 7873 4162 7906 4162 7961
4163 7962 4180 7962 4200 7961
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:34 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 6 more | 9 hr |
| Aug 13, 1:52 AM EDT | Special Weather Statement | CTP | Warren | 53 min |
| Aug 13, 2:19 AM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Aug 13, 3:32 AM EDT | Special Weather Statement | CTP | Elk, Potter | 58 min |
| Aug 13, 4:00 AM EDT | Areal Flood Advisory | CTP | McKean | 2 hr |
| Aug 13, 4:40 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Juniata, Lancaster and 6 more | 3 hr |
| Aug 13, 4:44 AM EDT | Special Weather Statement | CTP | Cameron, Tioga | 61 min |
| Aug 13, 5:19 AM EDT | Special Weather Statement | CTP | Lancaster | 26 min |
| Aug 13, 6:32 AM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Lancaster, York | 4 hr |
| Aug 13, 7:04 AM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Aug 13, 7:44 AM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Aug 13, 12:41 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Aug 13, 1:53 PM EDT | Areal Flood Warning | CTP | Lancaster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.